Share Facebook
Crohn's Disease Forum » Treatment » Prednisone/Entocort » Weird Side Effect - Tooth Sensitivity?


05-07-2014, 02:42 PM   #1
Alley2231
Senior Member
 
Alley2231's Avatar
 
Join Date: May 2014
Location: Albany, New York

My Support Groups:
Weird Side Effect - Tooth Sensitivity?

Hey everyone!

So since I've started Remicade a month ago I've noticed that my teeth have been very sensitive to air and cold drinks/foods. This is not something I've ever had an issue with in the past and was wondering if anyone else has experienced this odd side effect?

Last edited by theOcean; 05-08-2014 at 01:49 AM.
05-07-2014, 04:32 PM   #2
nogutsnoglory
Moderator
 
nogutsnoglory's Avatar
 
Join Date: Sep 2009
Location: New York

My Support Groups:
I don't see any side effects about teeth specifically but Remicade can cause irritation of the mouth and gums and maybe this is the pain you are feeling and it radiates to your teeth?

http://www.drugs.com/sfx/remicade-side-effects.html
05-07-2014, 05:19 PM   #3
theOcean
Moderator
 
theOcean's Avatar
 
Join Date: Jan 2014
Location: Toronto, ON, Canada

My Support Groups:
Prednisone actually causes tooth sensitivity, which I remember you saying you were also on. It shouldn't be from the Remicade, I don't think.
__________________
Diagnosis: Fistulizing Crohn's, 2011 (originally Dx as Ulcerative Pancolitis)
Past Medication: Pentasa, Remicade, Prednisone, Imuran
Current Medication: Humira (biweekly), 100mg 6mp
Unrelated Medication: 36mg Concerta, 75mg Pregabalin
Currently: In remission!
05-07-2014, 05:21 PM   #4
Alley2231
Senior Member
 
Alley2231's Avatar
 
Join Date: May 2014
Location: Albany, New York

My Support Groups:
Hmmm...thanks for the link! Later this afternoon I started experiencing slight pain of my teeth without drinking or eating cold things. It's weird! Luckily, my mom does work for a dentist and she's going to chat with her tomorrow and hook me up with Sensodyne toothpaste to see if that helps at all.
05-07-2014, 05:23 PM   #5
theOcean
Moderator
 
theOcean's Avatar
 
Join Date: Jan 2014
Location: Toronto, ON, Canada

My Support Groups:
Sensodyne should help! It's actually what I use as my toothpaste.

And yeah, I think that would be from the prednisone. Whenever I've been on it in the past I have to inform my dentist about it before I make an appointment.
05-07-2014, 05:24 PM   #6
Alley2231
Senior Member
 
Alley2231's Avatar
 
Join Date: May 2014
Location: Albany, New York

My Support Groups:
Prednisone actually causes tooth sensitivity, which I remember you saying you were also on. It shouldn't be from the Remicade, I don't think.
I didn't even think of Prednisone as a possibility, since this started right after my first Remicade infusion. However, this is also when I started tapering off of Prednisone and all those other lovely Prednisone side effects became more apparent. Hmmm...
05-07-2014, 05:48 PM   #7
Kev
Senior Member
 
Join Date: Jun 2006
Location: Halifax, NS, Canada

My Support Groups:
Pred can cause irreversible damage to your teeth... get to a dentist ASAP. You may find that I'm over-reacting... OR you might have to fight to salvage/sustain your teeth. Only a dentist can tell you. I lost my teeth due to pred... it honeycombed my enamel so much that there was no recourse other than having them all surgically removed (they had to cut them out... the pred made them too fragile to pull)..

So, if you are experiencing sensitivity... don't mask that symptom with special toothpaste until a dentist has examined and x-rayed your teeth. The doctors will tell you about what pred may do to you skeletal structure (they even had me scanned for osteoporosis) yet completely forget to tell you that it could also damage your teeth. Killer oversight!!!
__________________
KEV

Dx'd July, 2006
Meds: Flagyl, Cipro, Pred, AZA.. to no effect
Low Dose Naltrexone Nov 2007 - May 2014
Remicade June 17th, 2014
05-07-2014, 06:25 PM   #8
Alley2231
Senior Member
 
Alley2231's Avatar
 
Join Date: May 2014
Location: Albany, New York

My Support Groups:
Pred can cause irreversible damage to your teeth... get to a dentist ASAP. You may find that I'm over-reacting... OR you might have to fight to salvage/sustain your teeth. Only a dentist can tell you. I lost my teeth due to pred... it honeycombed my enamel so much that there was no recourse other than having them all surgically removed (they had to cut them out... the pred made them too fragile to pull)..

So, if you are experiencing sensitivity... don't mask that symptom with special toothpaste until a dentist has examined and x-rayed your teeth. The doctors will tell you about what pred may do to you skeletal structure (they even had me scanned for osteoporosis) yet completely forget to tell you that it could also damage your teeth. Killer oversight!!!
How long were you on Prednisone before it got to the point of teeth removal? I've only been on it for 3 months and I'm currently tapering (at 15mg right now).
05-07-2014, 06:26 PM   #9
theOcean
Moderator
 
theOcean's Avatar
 
Join Date: Jan 2014
Location: Toronto, ON, Canada

My Support Groups:
You've only been on it for a short period of time, so I think you should be fine. I've been on it for six months at the longest, I think. At most I would just recommend taking calcium citrate supplements if you're concerned about your teeth/bones.
05-09-2014, 06:07 AM   #10
SupportiveMom
Forum Monitor
 
SupportiveMom's Avatar
 
Join Date: Mar 2013
Location: Toronto, Ontario

My Support Groups:
Thanks Kev about the teeth issue & prednisone. My kid has been on prednisone pretty much since diagnosis. We are going to the dentist in a few weeks. I'm going to be proactive and have him look at it closely.

__________________
Mom of 16 yr. girl w/Indeter.Colitis Sep. 2012(age 11) Nov.2012 Crohn's Sep. 2014 Crohn's Colitis, UC Nov 2015, Crohn's Feb. 2016

Ileostomy surgery July 2015

Current Meds: None!
Previous Meds: Humira, Remicade, Methotrexate, Cipro, Flagyl, Zofran, Cortifoam, 5-ASA suppository, Questran, Mezavant, EEN (Peptamen Jr. 1.5) by NG tube, Antibiotic Cocktail (Vancomycin, Metronidazole & Doxycycline), Simponi, Prevacid, Imuran, prednisone
ibdsupportivmom.wordpress.com ☆
05-09-2014, 06:51 AM   #11
D Bergy
Senior Member
 
Join Date: Apr 2007
I had hot cold teeth sensitivity after a stint on a Prednisone. If I ate an ice cream cone it felt like I had a toothache in all my teeth at once. Lasted ten or fifteen minutes.

In a weird twist, I started going to an upper cervical chiropractor for a neck problem, and hoping it might help my Crohns. It did not have any effect on my Crohns as far as I could tell, but my tooth sensitivity went away during the treatments.

The Chiro said that it is not unusual that these treatments help with chronic facial pain from dental procedures. Of course it could have been a coincidence also. Just glad it is gone.

Dan
__________________
Nothing I post here is to be construed as medical advice. I am not a doctor or health professional.
They are simply my opinions.
05-17-2014, 02:26 PM   #12
7vNH
Senior Member
 
7vNH's Avatar
 
Join Date: Apr 2014
Location: Charlotte, North Carolina
My related experience was, in summary, when I got off of budesonide (a corticosteroid like prednisone) I started having horrible tooth pain.

I've got many, very, very old amalgam fillings, and it seems that those are what hurt the most.

To control flares, I was handed some samples ... 24 pills, 9mg delayed release budesonide pills (brand: Uceris) before I went on a trip. You take these 1 per day (whereas you take 3, 3mg non delayed release budesonide).

I took 12 pills, 12 days in a row while travelling because I was having symptoms (9mg/day). I stopped taking them for 10 days, but symptoms came screaming back! I mail ordered more medicine, but it was not scheduled to arrive soon enough, so I designed my own taper: 6 pills in 6 days (that was as prescribed), but after that, I took 1/4 pill, twice a day for 12 days (4.5mg/day).

So I took 2.25mg in the morning and 2.25mg in the afternoon on my taper. But the point of all of this was that I had to split a delayed release pill that included instructions to never crush, chew, split, etc.

This meant I could have had more of the drug come in contact with the inside of my mouth, and that could have caused the tooth pain to be worse...I don't know. I take my 5-ASA, fish oil, and anything else in a handfull that I toss into my mouth. I make no attempt to limit contact with my mouth. So in the case of my 12 day taper, taking 1/4 Uceris pill, twice a day, there was plenty of opportunity to have budesonide contact my teeth and gums. At the time, I had no reason to treat that split pill differently since I didn't read tooth sensitivity in the FDA instructions, and the sensitivity didn't show up until after I stopped taking the drug.

Anyway, it has been 5 days since I stopped and I still have pain. It seems to be getting better, though. I am taking acetaminophen, and that helps. I just hope it goes away completely.
Reply

Crohn's Disease Forum » Treatment » Prednisone/Entocort » Weird Side Effect - Tooth Sensitivity?
Thread Tools


All times are GMT -5. The time now is 05:07 PM.
Copyright 2006-2017 Crohnsforum.com